Serious Concern About Psych Med Absorption with RNY or DS

babettes_feast
on 2/7/18 2:52 pm

I had my sleeve done in 2010 and have regained. My surgeon is very supportive of a revision but she has concerns about how my meds -- especially psych meds (I have treatment resistant depression) -- will absorb post-op. I tried tapering off 2 meds recently and it was not pretty. I went to see a psychiatrist at a top Boston hospital and she's on board with the surgeon re: problem solving.

Please share your experiences and solutions if you can relate. Many thanks in advance!

Gwen M.
on 2/7/18 4:18 pm
VSG on 03/13/14

Does your sleeve have a malfunction with it to make revision necessary? I'm not asking to be cruel, but because if you're concerned with malabsorption and a sleeve malfunction isn't present, it might make more sense to address the root cause of the weight gain and use the tool you currently have.

VSG with Dr. Salameh - 3/13/2014
Diagnosed with Binge Eating Disorder and started Vyvanse - 7/22/2016
Reconstructive Surgeries with Dr. Michaels - 6/5/2017 (LBL & brachioplasty), 8/14/2017 (UBL & mastopexy), 11/6/2017 (medial leg lift)

Age 41 Height 5'4" HW 319 (1/3/2014) SW 293 (3/13/2014) CW 149 (7/16/2017)
Next Goal 145 - normal BMI | Total Weight Lost 170

TrendWeight | Food Blog (sort of functional) | Journal (down for maintenance)

babettes_feast
on 2/8/18 8:31 am

This is worth considering to be sure. That said, my body has a set point that just does not change, despite decades of trying. In retrospect I probably should have had a RNY. I trust my surgeon completely and I know she won't put me in danger.

Gwen M.
on 2/8/18 8:32 am
VSG on 03/13/14

The set point thing is pretty bunk.

Are you measuring and tracking everything you eat? What's your daily intake look like in terms of calories and protein?

VSG with Dr. Salameh - 3/13/2014
Diagnosed with Binge Eating Disorder and started Vyvanse - 7/22/2016
Reconstructive Surgeries with Dr. Michaels - 6/5/2017 (LBL & brachioplasty), 8/14/2017 (UBL & mastopexy), 11/6/2017 (medial leg lift)

Age 41 Height 5'4" HW 319 (1/3/2014) SW 293 (3/13/2014) CW 149 (7/16/2017)
Next Goal 145 - normal BMI | Total Weight Lost 170

TrendWeight | Food Blog (sort of functional) | Journal (down for maintenance)

babettes_feast
on 2/8/18 8:45 am

My surgeons credit the set point in their presentations and view obesity as a metabolic disease. This is at a top Boston hospital ...

Gwen M.
on 2/8/18 8:47 am
VSG on 03/13/14

VSG is a metabolic surgery so..

VSG with Dr. Salameh - 3/13/2014
Diagnosed with Binge Eating Disorder and started Vyvanse - 7/22/2016
Reconstructive Surgeries with Dr. Michaels - 6/5/2017 (LBL & brachioplasty), 8/14/2017 (UBL & mastopexy), 11/6/2017 (medial leg lift)

Age 41 Height 5'4" HW 319 (1/3/2014) SW 293 (3/13/2014) CW 149 (7/16/2017)
Next Goal 145 - normal BMI | Total Weight Lost 170

TrendWeight | Food Blog (sort of functional) | Journal (down for maintenance)

Amy R.
on 2/8/18 9:05 am

Set point is generally considered to be a myth now by the majority of docs who specialize in weight loss and weight loss surgery.

Not to be flip, but if your body is already at it's "set point", how will another surgery help?

jenorama
on 2/8/18 1:52 pm - CA
RNY on 10/07/13

Please do not believe "set point" baloney, no matter who it comes from. The only thing that is "set" with this is how much food it takes to feel satisfied. People will eat to a comfort level and tend to maintain that comfort level.

You have a functioning tool with your VSG and if you are not having any problems with reflux, there's no reason to put yourself through the pain and expense of another surgery. I used to believe in the whole set point thing, but after participating in rigorously tracked diet programs, I know that it is not a thing. I eat more, I gain weight. I eat less, I lose weight.

Please do not succumb to this learned helplessness. Take a hard look at what you're eating and drinking and I bet you'll find that there are several very easy cuts you can make that will put you back on track. You can do it and we're all here to help!

Jen

Donna L.
on 2/7/18 6:56 pm - Chicago, IL
Revision on 02/19/18

There is reduced absorption with an RNY for sure depending on the drug, and also with the DS. What matters is where the drugs are metabolized and how they are both digested and absorbed. For instance, some drugs have enteric capsules that require acid to break them down. Having very much reduced acid means that a higher dose may be required, or that they aren't as effective. Here's an example regarding the RNY and Cymbalta, which is an antidepressant/SNRI.

As for solutions, that you must discuss with the psychiatrist. They can make liquid forms of many drugs which are more absorbable, but they are also more expensive, usually (though not always). There are also transdermal patches. Methylphenidate has both transdermal patches and liquid forms I want to say, for instance. I am revising to the RNY soon, and we are going to very carefully keep an eye on my own medications, because I am not sure that all of mine do have alternative forms, sadly.

Tapering off medications is a bit different than malabsorption, though, in some respects, because there are also behavioral and psychological factors at play. Surgery also adds in a whole storm of other metabolic issues, endocrine particularly, that can cause mood issues or act as a confounding variable. Even people without mood disorders have severe anxiety and depressive mood swings from surgery. For those of us with depression it can be even worse. I am not trying to scare you - just be well-prepared and have plans ready for action if you do revise.

It is good the psychiatrist and surgeon are on board. I would also make sure to have a therapist (you can see a therapist weekly, and we often will observe issues more frequently than doctors can), and sign releases for the surgeon staff to speak to the psychiatrist and counselor.

It's generally my suggestion to not do surgery until moods are relatively stable. If the depression is treatment resistant, it might be better to focus on options for that which haven't been tried. Many clinical trials for trans-cranial magnetic stimulation show promise, as do some other new therapies. I'd talk to the psychiatrist and go from there.

I follow a ketogenic diet post-op. I also have a diagnosis of binge eating disorder. Feel free to ask me about either!

It is not that we have so little time but that we lose so much...the life we receive is not short but we make it so; we are not ill provided but use what we have wastefully. -- Seneca, On the Shortness of Life

Grim_Traveller
on 2/8/18 5:39 am
RNY on 08/21/12

I can't say about the DS. But a great many people here have RNY and do just fine with psych meds, or most all meds, for that matter.

There will likely be adjustments. A regular version as opposed to extended release, etc. But psych meds are never a lifetime of simple answers anyway. They always require adjusting doses, types, etc.

Whatever you choose there should be an answer, but it will be a little work.

Did you already speak to a DS surgeon? There wasn't a single one in New England when I looked.

6'3" tall, male. Maintaining a loss of 280 pounds.

Highest weight was 475. Consult weight 04/12 was 411. RNY on 08/21/12 at 359 lbs. Current weight 195.

M1 -24; M2 -21; M3 -19; M4 -21; M5 -13; M6 -21; M7 -10; M8 -16; M9 -10; M10 -8; M11 -6; M12 -5.

×